Designs, Codes and Cryptography

, Volume 86, Issue 5, pp 1131–1148 | Cite as

Gowers \(U_3\) norm of some classes of bent Boolean functions

  • Sugata Gangopadhyay
  • Bimal Mandal
  • Pantelimon Stănică
Article
  • 130 Downloads

Abstract

The Gowers \(U_3\) norm of a Boolean function is a measure of its resistance to quadratic approximations. It is known that smaller the Gowers \(U_3\) norm for a Boolean function larger is its resistance to quadratic approximations. Here, we compute Gowers \(U_3\) norms for some classes of Maiorana–McFarland bent functions. In particular, we explicitly determine the value of the Gowers \(U_3\) norm of Maiorana–McFarland bent functions obtained by using APN permutations. We prove that this value is always smaller than the Gowers \(U_3\) norms of Maiorana–McFarland bent functions obtained by using differentially \(\delta \)-uniform permutations, for all \(\delta \ge 4\). We also compute the Gowers \(U_3\) norms for a class of cubic monomial functions, not necessarily bent, and show that for \(n=6\), these norm values are less than that of Maiorana–McFarland bent functions. Further, we computationally show that there exist 6-variable functions in this class which are not bent but achieve the maximum second-order nonlinearity for 6 variables.

Keywords

Gowers uniformity norms Second-order nonlinearity Maiorana–McFarland bent functions Differentially \(\delta \)-uniform functions APN functions 

Mathematics Subject Classification

06E30 94C10 

Notes

Acknowledgements

The authors thank Palash Sarkar for suggesting the problem and for several long discussions. We are also thankful for the useful comments of the reviewers that has immensely helped us to significantly improve both technical and editorial quality of the manuscript. Bimal Mandal acknowledges IIT Roorkee for supporting his research.

References

  1. 1.
    Canteaut A., Charpin P.: Decomposing bent functions. IEEE Trans. Inf. Theory 49(8), 2004–2019 (2003).MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Canteaut A., Charpin P., Kyureghyan G.M.: A new class of monomial bent functions. Finite Fields Appl. 14, 221–241 (2008).MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Carlet C., Charpin P., Zinoviev V.: Codes, bent functions and permutations suitable for DES-like cryptosystems. Des. Codes Cryptogr. 15(2), 125–156 (1998).MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Carlet C.: On cryptographic propagation criteria for Boolean functions. Inf. Comput. 151(1–2), 32–56 (1999).MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Carlet C.: Recursive lower bounds on the nonlinearity profile of Boolean functions and their applications. IEEE Trans. Inf. Theory 54(3), 1262–1272 (2008).MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Carlet C.: In: Crama Y., Hammer P.L. (eds.) Boolean Functions for Cryptography and Error Correcting Codes. Boolean Models and Methods in Mathematics, Computer Science, and Engineering, pp. 257–397. Cambridge University Press, New York (2010).Google Scholar
  7. 7.
    Chen V.Y.-W.: The Gowers’ norm in the testing of Boolean functions. PhD Thesis, Massachusetts Institute of Technology (2009).Google Scholar
  8. 8.
    Cusick T.W., Stănică P.: Cryptographic Boolean Functions and Applications, 2nd edn. Academic Press, San Diego (2017) (1st edn., 2009).Google Scholar
  9. 9.
    Gangopadhyay S., Sarkar S., Telang R.: On the lower bounds of the second order nonlinearities of some Boolean functions. Inf. Sci. 180, 266–273 (2010).MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Gangopadhyay S.: Affine inequivalence of cubic Maiorana–McFarland type bent functions. Discret. Appl. Math. 161(7–8), 1141–1146 (2013).MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Gowers T.: A new proof of Szemerédi’s theorem. Geom. Funct. Anal. 11(3), 465–588 (2001).MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Green B., Tao T.: An inverse theorem for the Gowers’ \(U^3(G)\) norm. arXiv:math/0503014 [math.NT] (2006).
  13. 13.
    Rothaus O.S.: On bent functions. J. Combin. Theory Ser. A 20, 300–305 (1976).CrossRefMATHGoogle Scholar
  14. 14.
    Tang D., Carlet C., Tang X.: On the second-order nonlinearities of some bent functions. Inf. Sci. 223, 322–330 (2013).MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Tao T.: Structure and randomness in combinatorics. arXiv:0707.4269v2 [math.CO] (2007).

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Department of Computer Science and EngineeringIndian Institute of Technology RoorkeeRoorkeeIndia
  2. 2.Department of MathematicsIndian Institute of Technology RoorkeeRoorkeeIndia
  3. 3.Department of Applied MathematicsNaval Postgraduate SchoolMontereyUSA

Personalised recommendations